Alert archive / North Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 7, 2016, 12:33 PM EDT for Stanly County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2016, 12:33 PM EDT (16:33 UTC)
- Expired
- Aug 7, 2016, 1:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Raleigh, NC
County Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 155 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 405 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
645
WWUS82 KRAH 071633
SPSRAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1233 PM EDT SUN AUG 7 2016
NCZ073-074-071715-
STANLY NC-MONTGOMERY NC-
1233 PM EDT SUN AUG 7 2016
...AN ISOLATED THUNDERSTORM WILL AFFECT PORTIONS OF NORTHERN STANLY
AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 115 PM EDT...
AT 1228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
ISOLATED THUNDERSTORM OVER RICHFIELD AND NEW LONDON. THIS STORM WAS
NEARLY STATIONARY...MOVING EAST AT LESS THAN 5 MPH.
TORRENTIAL RAINFALL AMOUNTS OF ONE TO TWO INCHES IN LESS THAN ONE
HOUR WILL BE POSSIBLE WITH THIS STORM...PRIMARILY IN AREAS SOUTH OF
RICHFIELD ALONG HIGHWAY 49 AND WEST OF NEW LONDON ON HIGHWAY 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL WILL SIGNIFICANTLY REDUCE VISIBILITY AND RESULT
IN STANDING WATER ON AREA ROADS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3550 8030 3551 8015 3551 8007 3546 8006
3540 8006 3537 8008 3539 8024 3540 8029
3543 8031
TIME...MOT...LOC 1628Z 271DEG 3KT 3546 8026
$$
VINCENTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:45 AM EDT, 5 hours 48 minutes earlier.
Area forecast discussion, Aug 7, 6:45 AM EDT, 5 hours 48 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 645 AM EDT SUN AUG 7 2016 .SYNOPSIS... A cold front will approach the area from the north this morning, and remain stalled over the region through mid week. This feature, coupled with an upper-level disturbance over the Southeast states, will lead to unsettled weather over the next several days. && .NEAR TERM /THROUGH TONIGHT/... As of 250 AM Sunday... Convection chances look much better today than yesterday, thanks to the eventual arrival of the frontal zone that is expected to drop into the area and stall out. Observed blended TPW values are under 1.8" across the south but closer to 2.0" in the north, and PW values are expected to rise further to near or above 2.2", pooling along the surface frontal zone. Development of low pressure along the front over northern GA, as suggested by several models, would serve to increase low level mass convergence along the associated front today, and this forcing for ascent in conjunction with a sharpening mid level shear axis/col area over the western/central Carolinas and the high PW values all support good chance to likely pops across the region today into tonight. Marginal MLCAPE values and weak deep layer bulk shear indicate a low threat of strong to severe storms. However, the weak steering flow favors slow cell motion, and the high water content and deep warm layer (LCL to 0C depth near 4 km) point to a good risk of heavy downpours within slow-moving shower/storm clusters. Do not think a flash flood watch is warranted right now, given the relatively low coverage of the heavy rain threat (less than half the forecast area) and inability to pinpoint a particular area of greatest concern at this time, but will monitor. Models indicate the better instability across the southern two-thirds with lower CAPE in the far north, north of the front, so will indicate more showers and a lower thunder threat there. The NCAR ensemble output keeps precip chances today across the south only, and the GFS and ECMWF are both similar but not as dramatic, showing the best QPF over the south half, and will keep the greatest pops (likely) and amounts across the central/southern CWA. Some degree of elevated instability is projected to linger well into the night, fostered by nocturnal cooling in the upper reaches of the convective clouds, and will maintain good chance pops areawide through the night, in line with SREF precip probabilities, with a gradual decrease in coverage as daybreak approaches. Highs today 87- 92 under mostly cloudy skies. Lows tonight 70-75. -GIH && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... As of 305 AM Sunday... More unsettled weather. The overall pattern of today remains largely unchanged through Monday night, although lower level mass convergence may strengthen a bit with deepening surface low pressure over GA/AL enhancing the low level southeasterly Atlantic-source inflow up and over the frontal zone, boosting moist isentropic upglide within a high-PW (over 2.2") environment. Mid level flow will remain weak, and more rounds of slow-moving clusters of showers and storms are apt to generate locally heavy rainfall. Will ramp pops back up to good chance to likely by afternoon, again with lower thunder chances in the northwest, north of the front, with high pops lingering well into the night. Expect highs from the lower 80s north to upper 80s south, under mostly cloudy skies. Lows Mon night 69-74 with areas of fog expected. -GIH && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 315 AM Sunday... The upper level pattern during the beginning of the extended period features the main westerlies located near the Canadian border with a trough off the New England coast and Canadian Maritimes. A subtropical ridge off the Southeast coast will extend northwest as short wave ridging develops across the eastern Great Lakes. Guidance is generally consistent with showing a weakness/upper level low developing and lingering across the northeast Gulf Coast near FL/GA/AL. The subtropical ridge will build northwest early in the period with rising heights across the Carolinas reaching 596dm on Thursday. The ridge relaxes on Friday and Saturday as a broader trough aloft develops across the Midwest and western Great Lakes and draws northward/absorbs the Gulf Coast low. The result will be an anomalously moist air mass across central NC during the period. A low/mid level southeast/south flow will persist for most of the period before becoming southwesterly on Friday and Saturday ahead of the approaching trough. Various perturbations in the southerly flow will enhance the deep moisture with precipitable water values that range around or in excess of 2.0 inches and perhaps bring a focus for convection and periods of enhanced moisture. The pattern suggests a period of scattered mainly afternoon and evening showers and thunderstorms. Rain chances appear the greatest on Tuesday and Wednesday, decrease a bit on Thursday and Friday before increasing on Saturday. Given the placement of the upper low to our southwest the greatest precipitation changes will likely be across western and southern potions of central NC. Given modest lapse rates and rather weak flow aloft for most of the period, the threat of severe weather is rather limited. The moist air mass, slow storm motion and dominance of warm cloud processes would support locally heavy rain and perhaps a flash flood threat during the period, especially through mid week. The moist air mass with a fair amount of cloud cover and precipitation will support warmer than average lows and cooler than typical highs through mid week with a moderation of highs to near normal by late in the work week and weekend. -Blaes && .AVIATION /12Z SUNDAY THROUGH THURSDAY/... As of 645 AM Sunday... Areas of sub-VFR conditions (MVFR currently at FAY/RDU, IFR elsewhere) are expected to last until 13z-14z, after which time these sub-VFR conditions will lift and mix out to VFR before 15z. Scattered to numerous thunderstorms are expected to develop today, mainly after 18z, with an equal threat at all TAF sites, as a frontal zone moving in from the north becomes stalled out across NC. So while VFR conditions will prevail for the majority of the afternoon and evening, an extended period of sub-VFR vsbys/cigs and erratic gusty winds are likely in and near any storms. The storm threat will persist until at least mid evening, potentially longer at INT/GSO/RDU/RWI, near the stalled frontal zone. Looking beyond 12z Mon morning: Areas of MVFR to IFR fog and stratus are possible just before and after sunrise Mon morning and again Tue morning. Another round of numerous sub-VFR showers/storms is expected Mon afternoon through at least mid evening, and again Tue afternoon and evening, with greater-than-usual storm chances both days. The best storm chances then shift westward to focus on INT/GSO and points west on Wed/Thu, closer to an upper level low that will become more defined over GA into SE TN and SW NC heading into late week, while storm chances decrease near FAY/RDU/RWI. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...HARTFIELD NEAR TERM...HARTFIELD SHORT TERM...HARTFIELD LONG TERM...BLAES AVIATION...HARTFIELD
Hazardous weather outlook, Aug 7, 6:06 AM EDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 606 AM EDT SUN AUG 7 2016 NCZ007>011-021>028-038>043-073>078-083>086-088-089-080930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 606 AM EDT SUN AUG 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SLOW-MOVING CLUSTERS OF SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL TODAY... WHICH COULD LEAD TO FLOODING ON STREETS AND OTHER URBAN AREAS... AS WELL AS RAPID RISES ON AREA CREEKS AND STREAMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE THREAT OF LOCALLY HEAVY RAINFALL WILL CONTINUE THROUGH MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 7, 12:15 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1215 PM EDT SUN AUG 7 2016
NCZ073-071700-
STANLY NC-
1215 PM EDT SUN AUG 7 2016
...AN ISOLATED THUNDERSTORM WILL PRODUCE TORRENTIAL RAINFALL
OVER EXTREME SOUTHWESTERN STANLY COUNTY UNTIL 100 PM EDT...
AT 1209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
ISOLATED THUNDERSTORM 8 MILES SOUTHWEST OF PLYLER...OR 11 MILES
SOUTHWEST OF ALBEMARLE. THIS STORM WAS NEARLY STATIONARY...MOVING
EAST AT LESS THAN 5 MPH.
LOCALLY TORRENTIAL RAINFALL AMOUNTS OF ONE TO TWO INCHES IN LESS
THAN ONE HOUR CAN BE EXPECTED...PRIMARILY ALONG AND NORTH OF HIGHWAY
24 SOUTHWEST OF ALBEMARLE NEAR LOCUST AND RED CROSS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL WILL SIGNIFICANTLY REDUCE VISIBILITY AND RESULT
IN STANDING WATER ON AREA ROADS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING...ESPECIALLY ON HIGHWAY 24
NEAR LOCUST AND RED CROSS IN EXTREME SOUTHWEST STANLY COUNTY.
&&
LAT...LON 3535 8040 3535 8032 3533 8017 3521 8018
3521 8026 3520 8027 3520 8032 3522 8041
3524 8043 3527 8045
TIME...MOT...LOC 1609Z 269DEG 2KT 3528 8038
VINCENTSpecial weather statement, Aug 7, 12:33 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1233 PM EDT SUN AUG 7 2016
NCZ073-074-071715-
STANLY NC-MONTGOMERY NC-
1233 PM EDT SUN AUG 7 2016
...AN ISOLATED THUNDERSTORM WILL AFFECT PORTIONS OF NORTHERN STANLY
AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 115 PM EDT...
AT 1228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
ISOLATED THUNDERSTORM OVER RICHFIELD AND NEW LONDON. THIS STORM WAS
NEARLY STATIONARY...MOVING EAST AT LESS THAN 5 MPH.
TORRENTIAL RAINFALL AMOUNTS OF ONE TO TWO INCHES IN LESS THAN ONE
HOUR WILL BE POSSIBLE WITH THIS STORM...PRIMARILY IN AREAS SOUTH OF
RICHFIELD ALONG HIGHWAY 49 AND WEST OF NEW LONDON ON HIGHWAY 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL WILL SIGNIFICANTLY REDUCE VISIBILITY AND RESULT
IN STANDING WATER ON AREA ROADS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3550 8030 3551 8015 3551 8007 3546 8006
3540 8006 3537 8008 3539 8024 3540 8029
3543 8031
TIME...MOT...LOC 1628Z 271DEG 3KT 3546 8026
VINCENTThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 12:45 AM EDT | Special Weather Statement | RAH | Alamance, Guilford, Person | 75 min |
| Aug 7, 1:53 AM EDT | Special Weather Statement | RAH | Guilford | 67 min |
| Aug 7, 2:29 AM EDT | Areal Flood Advisory | RAH | Guilford | 2 hr |
| Aug 7, 12:15 PM EDT | Special Weather Statement | RAH | Stanly | 45 min |
| Aug 7, 12:53 PM EDT | Areal Flood Advisory | RAH | Stanly | 3 hr |
| Aug 7, 1:08 PM EDT | Flash Flood Warning | RAH | Stanly | 3 hr |
| Aug 7, 1:12 PM EDT | Areal Flood Advisory | RAH | Chatham, Durham, Orange, Wake | 3 hr |
| Aug 7, 1:26 PM EDT | Flash Flood Warning | RAH | Chatham, Durham, Wake | 3 hr |
| Aug 7, 1:53 PM EDT | Areal Flood Advisory | RAH | Johnston, Wayne | 3 hr |
| Aug 7, 2:48 PM EDT | Flash Flood Warning | RAH | Harnett, Johnston, Wayne | 3 hr |
| Aug 7, 4:09 PM EDT | Areal Flood Advisory | RAH | Moore | 2 hr |
| Aug 7, 4:49 PM EDT | Special Weather Statement | RAH | Cumberland, Hoke, Sampson | 41 min |
| Aug 7, 5:04 PM EDT | Special Weather Statement | RAH | Chatham | 41 min |
| Aug 7, 5:05 PM EDT | Areal Flood Advisory | RAH | Cumberland, Hoke, Sampson | 115 min |
| Aug 7, 5:11 PM EDT | Special Weather Statement | RAH | Anson, Richmond, Scotland | 79 min |
| Aug 7, 5:18 PM EDT | Flash Flood Warning | RAH | Cumberland | 117 min |
| Aug 7, 5:33 PM EDT | Flash Flood Warning | RAH | Hoke | 3 hr |
Nearby
Special Weather Statements in North Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.